Alert archive / Utah / Flash Flood Warnings in 2014
Flash Flood Warning 14, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 29, 2014, 4:26 PM MDT for Juab County, Sanpete County, Utah. It was in force for 109 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2014, 4:26 PM MDT (22:26 UTC)
- Expired
- Jul 29, 2014, 6:15 PM MDT
- In force
- 109 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Juab County, UT, Sanpete County, UT
The radar
The Salt Lake City radar (KMTX), 188 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 4:39 PM MDT | FLASH FLOOD | Levan, UT | SR-28 IS CLOSED BETWEEN LEVAN AND GUNNISON DUE TO MULTIPLE MUDSLIDES ON THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
039
WGUS55 KSLC 292226
FFWSLC
UTC023-039-300015-
/O.NEW.KSLC.FF.W.0014.140729T2226Z-140730T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
426 PM MDT TUE JUL 29 2014
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL JUAB COUNTY IN UTAH...
NORTHERN SANPETE COUNTY IN UTAH...
* UNTIL 615 PM MDT
* AT 422 PM MDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING
ALONG STATE ROUTE 28 SOUTH OF LEVAN AND THE ROAD WAS NOT PASSABLE.
EXCESSIVE RAINFALL OVER THE LEVAN BURN SCAR COULD RESULT IN DEBRIS
FLOW MOVING THROUGH THE CHICKEN AND PIGEON CREEK DRAINAGES THAT
FLOW INTO THE TOWN OF LEVAN. THE DEBRIS FLOW CAN CONSIST OF
ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
NEPHI AND LEVAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3969 11171 3947 11172 3947 11192 3979 11185
3980 11167 3972 11167
$$
PW2 follow-up statements
082
WGUS75 KSLC 292325
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
525 PM MDT TUE JUL 29 2014
UTC023-039-300015-
/O.CON.KSLC.FF.W.0014.000000T0000Z-140730T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JUAB UT-SANPETE UT-
525 PM MDT TUE JUL 29 2014
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
EAST CENTRAL JUAB AND NORTHERN SANPETE COUNTIES...
AT 518 PM MDT...PORTIONS OF STATE ROUTE 28 BETWEEN LEVAN AND
GUNNISON AND STATE ROUTE 132 EAST OF NEPHI REMAIN CLOSED AT THIS
TIME DUE TO FLASH FLOODING AND DEBRIS ON THE ROADWAYS. THE
THUNDERSTORMS THAT BROUGHT THE INTENSE RAINFALL THAT PRODUCED THIS
FLASH FLOODING HAVE SHIFTED TO THE NORTHEAST AND RAINFALL HAS SINCE
TAPERED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE CONTINUE TO HEED ANY ROAD CLOSURES IN THESE AREAS.
&&
LAT...LON 3969 11171 3947 11172 3947 11192 3979 11185
3980 11167 3972 11167
$$
GM147
WGUS75 KSLC 300013
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
613 PM MDT TUE JUL 29 2014
UTC023-039-300022-
/O.EXP.KSLC.FF.W.0014.000000T0000Z-140730T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JUAB UT-SANPETE UT-
613 PM MDT TUE JUL 29 2014
...THE FLASH FLOOD WARNING FOR EAST CENTRAL JUAB AND NORTHERN SANPETE
COUNTIES WILL EXPIRE AT 615 PM MDT...
FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.
LAT...LON 3969 11171 3947 11172 3947 11192 3979 11185
3980 11167 3972 11167
$$
GMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 10:37 AM MDT, 5 hours 49 minutes earlier.
Area forecast discussion, Jul 29, 10:37 AM MDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1037 AM MDT TUE JUL 29 2014 .SYNOPSIS...A VERY MOIST AIR MASS WILL REMAIN OVER THE AREA THROUGH EARLY WEDNESDAY. A SLOW DRYING TREND WILL TAKE HOLD BEGINNING WEDNESDAY AS HIGH PRESSURE ALOFT STRENGTHENS ACROSS THE INTERIOR WEST. && .DISCUSSION...TWO MID LEVEL CIRCULATION CENTERS WILL INTERACT WITH A VERY MOIST AIRMASS TO BRING SHOWER AND THUNDERSTORM ACTIVITY TO MUCH OF UTAH THROUGH THIS EVENING. THE PRECIPITABLE WATER VALUE OF 1.34 INCHES FROM THE 1200 UTC KSLC SOUNDING IS ABOUT 2.5 STANDARD DEVIATIONS ABOVE NORMAL. THE FIRST CIRCULATION CENTER..LOCATED OVER NORTHERN UTAH...WILL DRIFT SLOWLY TO THE EAST TODAY. EXPECT MOSTLY CLOUDY SKIES OVER MUCH OF NORTHERN UTAH WITH NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH THE DAY. THE SECOND CIRCULATION CENTER OPENS INTO AN OPEN WAVE AND MOVES INTO SOUTHWEST UTAH THIS AFTERNOON. SOUTHERN UTAH IS RECEIVING A FAIR AMOUNT OF SUNSHINE THIS MORNING AND THIS AREA WILL DESTABILIZE AS WE HEAD TOWARD AFTERNOON. THUS EXPECT SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE SOUTHERN PORTION OF THE STATE THIS AFTERNOON. WITH LIMITED FLOW...MLCAPE VALUES OF 1000-1500 J/KG...AND A VERY MOISTURE RICH ENVIRONMENT SOME STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN ACROSS THE STATE THIS AFTERNOON. IN THIS UPDATE HAVE INCREASED POPS ACROSS SOUTHWEST UTAH AS WELL AS PORTIONS OF NORTHERN UTAH. TEMPERATURES WILL BE A LITTLE COOLER TODAY WITH MOST WESTERN VALLEYS SEEING MAX TEMPERATURES IN THE LOW TO MID 80S....WHILE EASTERN VALLEYS HAVE HIGHS IN THE LOW TO MID 90S. THIS IS WELL COVERED IN CURRENT GRIDS AND ONLY MINIMAL ADJUSTMENTS WERE MADE THERE. && .AVIATION...VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE TAF PERIOD AT THE SLC TERMINAL. LIGHT AND VARIABLE WINDS WILL BECOME PREDOMINANTLY NORTH-NORTHWESTERLY BETWEEN 17-18Z. SHOWERS AND THUNDERSTORMS IN THE VICINITY OF THE TERMINAL WILL CAUSE PERIODS OF GUSTY AND/OR ERRATIC WINDS THIS AFTERNOON...WITH A 20 PERCENT CHANCE OF MVFR CONDITIONS IN HEAVY RAIN AFTER 18Z. && .FIRE WEATHER...MONSOONAL MOISTURE WILL REMAIN OVER THE DISTRICT TODAY. FOCUS OF SHOWERS AND THUNDERSTORMS WILL BE OVER NORTHERN UTAH BUT SCATTERED CONVECTION WILL OCCUR OVER SOUTHERN UTAH AS WELL. A SLOW DRYING TREND WILL COMMENCE FOR THE MIDDLE TO LATTER PART OF THE WEEK...THOUGH THE THREAT OF CONVECTION REMAINS. WINDS ARE EXPECTED TO BE GENERALLY LIGHT OVER THE NEXT FEW DAYS WITH HIGH PRESSURE IN PLACE. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...GRAHAM FIRE WEATHER...TRAPHAGAN AVIATION...VERZELLA FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 29, 5:46 AM MDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 546 AM MDT TUE JUL 29 2014 UTZ001>016-019>021-517-518-WYZ021-301215- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 546 AM MDT TUE JUL 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS ACROSS MUCH OF WESTERN UTAH EARLY THIS MORNING WILL INCREASE IN AREAL COVERAGE THROUGHOUT THE DAY. THE GREATEST CONCENTRATION OF SHOWERS WILL REMAIN ACROSS NORTHERN UTAH WHERE PERIODS OF BRIEF HEAVY RAINFALL WILL BE POSSIBLE. ISOLATED THUNDERSTORMS WILL DEVELOP AGAIN BY THIS AFTERNOON. THESE STORMS WILL ALSO HAVE THE POTENTIAL TO GENERATE HEAVY RAINFALL. AFTERNOON HIGH TEMPERATURES WILL REMAIN BELOW LATE JULY NORMS DUE TO PRECIPITATION AND CLOUD COVER. READINGS WILL RANGE BETWEEN 5 AND 10 DEGREES BELOW NORMAL ACROSS MOST OF THE OUTLOOK AREA. SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE IN EARLY THIS EVENING...THEN GRADUALLY DECREASE HEADING INTO LATE EVENING. THE MOST LIKELY AREA FOR PRECIPITATION TO LINGER OVERNIGHT WILL REMAIN ACROSS NORTHEAST UTAH THROUGH SOUTHWEST WYOMING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LINGER MOISTURE WILL ALLOW FOR SOME AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ON WEDNESDAY. A NEW WEATHER DISTURBANCE MOVING NORTH THROUGH NEVADA AND WESTERN UTAH WILL PRODUCE SHOWERS AND STORMS ACROSS SOUTHWEST UTAH LATE THURSDAY...THEN ACROSS MUCH OF NORTHWEST UTAH FRIDAY. STRENGTHENING HIGH PRESSURE ALOFT WILL BRING WARMER AND DRIER CONDITIONS TO MUCH OF THE OUTLOOK AREA OVER THE WEEKEND. THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL RETURN TO MAINLY WESTERN UTAH LATE SUNDAY AND MONDAY AS THE NEXT WEATHER DISTURBANCE ROLLS NORTH OUT OF ARIZONA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Jul 29, 1:38 PM MDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
138 PM MDT TUE JUL 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM FLASH FLOOD 13 SSE CAPITOL REEF NP 38.11N 111.11W
07/29/2014 GARFIELD UT PARK/FOREST SRVC
NATIONAL PARK RANGERS REPORTED FLASH FLOODING ON PLEASANT
CREEK AND ALONG THE SOUTH DRAW ROAD IN CAPITOL REEF
NATIONAL PARK.
&&
GMSpecial weather statement, Jul 29, 1:58 PM MDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 158 PM MDT TUE JUL 29 2014 UTZ012-013-292100- CASTLE COUNTRY UT-SAN RAFAEL SWELL UT- 158 PM MDT TUE JUL 29 2014 ...SPECIAL WEATHER STATEMENT... AT 155 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORM 25 MILES WEST OF GREEN RIVER. THIS STORM WAS NEARLY STATIONARY. TORRENTIAL RAINFALL IS EXPECTED TO CREATE PONDING OF WATER ALONG INTERSTATE 70 IN THIS AREA. ADDITIONALLY...NORMALLY DRY WASHES IN NORTHERN PORTIONS OF THE SAN RAFAEL SWELL WILL EXPERIENCE FLOWS. PEA SIZE HAIL WILL ALSO BE POSSIBLE. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL EMERY COUNTY...BUT WILL IMPACT INTERSTATE 70 AND NORTHERN PORTIONS OF THE SAN RAFAEL SWELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN SALT LAKE CITY. && LAT...LON 3881 11035 3871 11070 3915 11091 3924 11062 TIME...MOT...LOC 1955Z 180DEG 0KT 3891 11063 GM
Special weather statement, Jul 29, 3:08 PM MDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 308 PM MDT TUE JUL 29 2014 UTZ014-015-517-292145- WEST CENTRAL UTAH UT-SANPETE/SEVIER VALLEYS UT- CENTRAL AND SOUTHWEST MOUNTAINS UT- 308 PM MDT TUE JUL 29 2014 ...SPECIAL WEATHER STATEMENT... AT 304 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF DELTA...MOVING NORTHEAST AT 25 MPH. TORRENTIAL RAINFALL IS EXPECTED TO CREATE PONDING OF WATER ALONG INTERSTATE 15 BETWEEN SCIPIO AND HOLDEN. VISIBILITIES ARE EXPECTED TO BE SEVERELY REDUCED AS WELL MAKING TRAVEL HAZARDOUS IN THIS AREA. PEA SIZE HAIL WILL ALSO BE POSSIBLE. LOCATIONS IMPACTED INCLUDE... SCIPIO...HOLDEN...YUBA LAKE STATE PARK...MC CORNICK AND GREENWOOD. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3911 11277 3927 11277 3946 11183 3907 11194 TIME...MOT...LOC 2104Z 240DEG 49KT 3922 11246 GM
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 12:21 PM MDT | Areal Flood Advisory | SLC | Salt Lake, Utah | 114 min |
| Jul 29, 12:35 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Jul 29, 1:12 PM MDT | Areal Flood Advisory | SLC | Salt Lake, Utah, Wasatch | 2 hr |
| Jul 29, 1:58 PM MDT | Special Weather Statement | SLC | Emery | 62 min |
| Jul 29, 3:08 PM MDT | Special Weather Statement | SLC | 37 min | |
| Jul 29, 5:53 PM MDT | Areal Flood Advisory | SLC | Davis, Morgan, Weber | 82 min |
Nearby
Flash Flood Warnings in Utah, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.